Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 165, NWS Sioux Falls, SD

September 20, 2018Buena Vista County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2018, 5:50 PM CDT for Buena Vista County, Ida County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 5:50 PM CDT (22:50 UTC)
Expired
Sep 20, 2018, 6:15 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buena Vista County, IA, Ida County, IA

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

287 
WUUS53 KFSD 202250
SVRFSD
IAC021-093-202315-
/O.NEW.KFSD.SV.W.0165.180920T2250Z-180920T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
550 PM CDT THU SEP 20 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buena Vista County in northwestern Iowa...
  Southeastern Ida County in west central Iowa...

* Until 615 PM CDT.

* At 550 PM CDT, a severe thunderstorm was located near Arthur, or 8
  miles northeast of Ida Grove, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Newell around 610 PM CDT.

Other locations impacted by this severe thunderstorm include
Schaller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4236 9561 4247 9537 4272 9492 4256 9492
      4256 9520 4247 9533 4221 9533 4221 9547
TIME...MOT...LOC 2250Z 236DEG 51KT 4240 9533 

HAIL...<.75IN
WIND...60MPH
 
$$

Hanko
1 follow-up statement
541 
WWUS53 KFSD 202309
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
609 PM CDT THU SEP 20 2018

IAC021-093-202319-
/O.EXP.KFSD.SV.W.0165.000000T0000Z-180920T2315Z/
Buena Vista IA-Ida IA-
609 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA AND
SOUTHEASTERN IDA COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Iowa.

LAT...LON 4236 9561 4247 9537 4272 9492 4256 9492
      4256 9520 4247 9533 4221 9533 4221 9547
TIME...MOT...LOC 2309Z 236DEG 51KT 4254 9504 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:07 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 20, 3:07 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Sep 20 2018

The weather pattern continues unsettled and challenging. The threat
of  excessive rainfall has started to diminish across the CWA.
However, after a prolonged period of heavy rainfall and excessive
runoff, flooding of creeks and streams will continue over the next
days. Moderate to major flooding is expected for most rivers across
the CWA. Refer to water.weather/gov for additional information
regarding river flooding.

Attention now turns to showers and thunderstorms quickly developing
along the cold front across southeast SD. The 19Z satellite imagery
shows some clearing across northwest Iowa, allowing temperatures to
reach the upper 80s. Diurnal heating, along with a deepening surface
low pressure moving northeastward from central Nebraska, will
provide a focus for severe thunderstorms mainly from far
southeastern SD into MN. Strong Div/lifting mechanism already in the
environment, afternoon MUCAPEs in the 1500-2500 J/kg and strong 0-
6km bulk shear of 45-55 kts will maintain and even intensify any
convection over the next few hours. Soundings suggest an
unidirectional vertical wind shear this afternoon. The main concern
is the transition to multicellular thunderstorms increasing the
potential for mesovortices and the development of new cells as the
warm front moves northward, creating surface-based thunderstorms
along the boundary. Given a strong effective shear and 0- 3 km
shear over 30 knots and low LCL, damaging winds up to 70 mph and
landspout/tornadoes will be the main risks, with isolated hail
possible during the first stage of the storms. The severe weather
threat will be along and east of a line from Ponca, NE to Rock
Valley, IA to Marshall, SD by mid-late afternoon. Nevertheless,
areas along and east of Highway 71 in MN and IA, could see the
greatest threat for possible landspouts. The severe weather threat
will be ending by 02Z Friday.

Pressure gradient remains strong tonight into Friday morning, with
breezy wind speeds of 15-25 mph. Skies will continue to clear from
west to east, while northeast flows settles in. Cannot rule out some
spotty showers north of I-90 by daybreak, as the upper jet exits the
area. A cool night is on tap with lows from the mid 40s to lower
50s.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Sep 20 2018

After a long wet period, a lull in precipitation is expected for the
first period of the extended, followed by cooler temperatures.

Behind the front, cooler and drier air moves across the region as a
surface high pressure builds in from the northeast. The main impact
will be cooler than normal temperatures given northwesterly flow. In
fact, Friday is shaping up to be the coolest day since last May with
highs only reaching the mid 50s and lower 60s.

As the surface high slides eastward, southerly flow and warmer air
return on Saturday and continue through Monday. Temperatures will
still remain cooler than average over the weekend, but warmer and
more comfortable than Friday with daytime highs from the upper 60s
and 70s.

A taste of fall is expected for next week with cooler than normal
temperatures prevailing for most of the week. Highs are expected to
reach the 60s and 70s. In terms of precipitation, the next chance
will be on Monday as a cold front moves through. A strong low
pressure system will be moving across the Northern
Rockies/International Border by the end of the period, bringing
another chance for showers and storms by Wed-Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Sep 20 2018

Complicated aviation set up with low pressure pivoting through the
region. Low lying MVFR to IFR stratus is expected mainly along and
north of I-90. South of this, skies should try to clear through
the afternoon hours. Thunderstorms are possible after 20Z across
northwest Iowa, possibly into southwest Minnesota mainly east of
highway 60. Northwest winds will spread east behind this line of
storms, drawing mvfr stratus south across much of the region
overnight. Breezy conditions are expected through the overnight
into the morning hours on Friday. Conditions will gradually
improve through the afternoon hours Friday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...BT
Hazardous weather outlook, Sep 20, 5:14 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Thu Sep 20 2018

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

As a cold front moves through, severe weather is a threat in the
mid to late afternoon hours. The primary threats are hail up to
the size of ping pong balls, 70 mph winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 6 pm.

IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070-
071-211015-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. In the
early to mid afternoon hours, an isolated storm may be marginally
severe, but most activity will be below severe limits. What is
more of a danger is locally heavy rainfall, especially this
morning. Be aware that some county and township roads have flooded
especially south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but flooding or rainfall
reports are welcome.

SDZ038-039-050-052>055-057>061-063>066-068-069-211015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. Severe
weather is not expected, but locally heavy rainfall can occur with
an additional one to one and a half inches of rain possible in
some locations through the day. Be aware that flash flooding may
occur over county and township roads this morning, especially
south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however rainfall or flooding
reports are welcome.

In the hours before

Local storm report, Sep 20, 12:20 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY RAIN       1 W SPENCER             43.15N 95.17W
09/20/2018  E7.00 INCH       CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0837 AM     HEAVY RAIN       2 N GREENVILLE          43.04N 95.15W
09/20/2018  M6.75 INCH       CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL 5.50
            INCHES OVERNIGHT, PLUS 1.25 WEDNESDAY.

1154 AM     HEAVY RAIN       1 SE MENNO              43.23N 97.56W
09/20/2018  M6.68 INCH       HUTCHINSON         SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTLA FOR
            2 DAYS IN SOUTHEAST HUTCHINSON COUNTY NEAR
            MENNO.

0853 AM     HEAVY RAIN       SALEM                   43.72N 97.39W
09/20/2018  E4.00 INCH       MCCOOK             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL PAST
            24 HOURS.

0903 AM     HEAVY RAIN       MOUNT VERNON            43.71N 98.26W
09/20/2018  M3.40 INCH       DAVISON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
            SINCE MONDAY SEPT 17TH.

0852 AM     HEAVY RAIN       1 SE AVON               42.99N 98.05W
09/20/2018  M2.86 INCH       BON HOMME          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.

0858 AM     HEAVY RAIN       BRUCE                   44.44N 96.89W
09/20/2018  M2.84 INCH       BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
            SINCE MONDAY SEPT 17TH.

0835 AM     FLASH FLOOD      1 W SPENCER             43.15N 95.17W
09/20/2018                   CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. PHOTO OF FLOODED
            FIELD.

1142 AM     FLASH FLOOD      1 SE TEA                43.44N 96.82W
09/20/2018                   LINCOLN            SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA. PICTURE OF RAIN
            GAUGE WITH OVER 3 INCHES OF RAINFALL, AND
            WATER PONDING IN YARD. ELLIS IS UNDER WATER,
            AND ALSO THE GRAVEL ROAD WEST OF ELLIS.

0929 AM     FLASH FLOOD      HARTLEY                 43.18N 95.48W
09/20/2018                   O'BRIEN            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. STREET FLOODING ON
            MAIN STREET IN HARTLEY IOWA.

0813 AM     FLOOD            HOSPERS                 43.07N 95.90W
09/20/2018                   SIOUX              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. FLOYD RIVER OUT OF
            ITS BANKS, AND MOST GRAVEL ROADS ACROSS THE
            AREA ARE CLOSED.

&&
Local storm report, Sep 20, 4:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       3 S SIOUX FALLS         43.50N 96.73W
09/20/2018  E7.50 INCH       MINNEHAHA          SD   PUBLIC

            2 DAY RAINFALL TOTAL, REPORT VIA SOCIAL
            MEDIA.

&&
Local storm report, Sep 20, 5:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     SPENCER                 43.15N 95.15W
09/20/2018  M58 MPH          CLAY               IA   ASOS

&&
Local storm report, Sep 20, 5:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     3 E GILLETT GROVE       43.02N 94.98W
09/20/2018  E60 MPH          CLAY               IA   PUBLIC

            SOME TREE LIMBS DOWN.

&&
Local storm report, Sep 20, 5:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     MILFORD                 43.33N 95.15W
09/20/2018                   DICKINSON          IA   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING SOUTHBOUND LANE OF
            HIGHWAY 71.

&&

JC
Local storm report, Sep 20, 5:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     1 E MILFORD             43.33N 95.13W
09/20/2018                   DICKINSON          IA   TRAINED SPOTTER

            8 TO 10 INCH LIMBS DOWN.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay12 min
Sep 20, 4:35 AM CDTFlash Flood WarningFSDClay, Lyon, O'Brien, Osceola, Sioux5 hr
Sep 20, 6:32 AM CDTRiver Flood WarningFSDO'Brien41 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon51 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDPlymouth, Sioux10 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDPlymouth12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay8 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon, Sioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux28 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien24 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay, Dickinson12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay14 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDBuena Vista, Clay32 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDCherokee12 days
Sep 20, 7:06 AM CDTRiver Flood WarningFSDPlymouth3 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth, Sioux61 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth4 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDClay42 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDWoodbury8 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDLyon47 hr
Sep 20, 9:30 AM CDTFlash Flood WarningFSDClay, Lyon, O'Brien, Osceola, Sioux3 hr
Sep 20, 11:17 AM CDTRiver Flood WarningFSDLyon6 days
Sep 20, 12:39 PM CDTAreal Flood WarningFSDClay, Lyon, O'Brien, Sioux12 hr
Sep 20, 2:44 PM CDTRiver Flood WarningFSDLyon, Sioux5 days
Sep 20, 3:32 PM CDTSevere Thunderstorm WarningFSDLyon43 min
Sep 20, 3:59 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury46 min
Sep 20, 4:17 PM CDTTornado WarningFSDPlymouth, Woodbury28 min
Sep 20, 5:02 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.